Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A sharp differentiable pinching theorem for submanifolds in space forms


Authors: Juan-Ru Gu and Hong-Wei Xu
Journal: Proc. Amer. Math. Soc. 144 (2016), 337-346
MSC (2010): Primary 53C20, 53C24, 53C40
DOI: https://doi.org/10.1090/proc/12908
Published electronically: September 11, 2015
MathSciNet review: 3415600
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M$ be an $ n$-dimensional compact submanifold in the simply connected space form $ F^{n+p}(c)$ with $ c+H^2>0$. We verify that if the sectional curvature of $ M$ satisfies $ K_{M} > \frac {n-2}{n+2}c+\frac {n^2H^2}{8(n+2)},$ then $ M$ is diffeomorphic to a spherical space form. Moreover, we show that if $ M$ is an oriented compact submanifold in $ F^{n+p}(c)$ with $ c\ge 0$, and if $ n\neq 3,5$, $ K_{M} > \frac {n-2}{n+2}c+\frac {n^2H^2}{8(n+2)},$ then $ M$ is diffeomorphic to the standard $ n$-sphere. It should be emphasized that our results are optimal for $ n=4$.


References [Enhancements On Off] (What's this?)

  • [1] Christoph Böhm and Burkhard Wilking, Manifolds with positive curvature operators are space forms, Ann. of Math. (2) 167 (2008), no. 3, 1079-1097. MR 2415394 (2009h:53146), https://doi.org/10.4007/annals.2008.167.1079
  • [2] Simon Brendle, A general convergence result for the Ricci flow in higher dimensions, Duke Math. J. 145 (2008), no. 3, 585-601. MR 2462114 (2010a:53132), https://doi.org/10.1215/00127094-2008-059
  • [3] Simon Brendle, Ricci flow and the sphere theorem, Graduate Studies in Mathematics, vol. 111, American Mathematical Society, Providence, RI, 2010. MR 2583938 (2011e:53035)
  • [4] Simon Brendle and Richard Schoen, Manifolds with $ 1/4$-pinched curvature are space forms, J. Amer. Math. Soc. 22 (2009), no. 1, 287-307. MR 2449060 (2010a:53045), https://doi.org/10.1090/S0894-0347-08-00613-9
  • [5] S. S. Chern, M. do Carmo, and S. Kobayashi, Minimal submanifolds of a sphere with second fundamental form of constant length, Functional Analysis and Related Fields (Proc. Conf. for M. Stone, Univ. Chicago, Chicago, Ill., 1968) Springer, New York, 1970, pp. 59-75. MR 0273546 (42 #8424)
  • [6] Juan-Ru Gu and Hong-Wei Xu, On Yau rigidity theorem for minimal submanifolds in spheres, Math. Res. Lett. 19 (2012), no. 3, 511-523. MR 2998136, https://doi.org/10.4310/MRL.2012.v19.n3.a1
  • [7] Juan-Ru Gu and Hong-Wei Xu, The sphere theorems for manifolds with positive scalar curvature, J. Differential Geom. 92 (2012), no. 3, 507-545. MR 3005061
  • [8] Richard S. Hamilton, Three-manifolds with positive Ricci curvature, J. Differential Geom. 17 (1982), no. 2, 255-306. MR 664497 (84a:53050)
  • [9] Takehiro Itoh, On Veronese manifolds, J. Math. Soc. Japan 27 (1975), no. 3, 497-506. MR 0383309 (52 #4190)
  • [10] Takehiro Itoh, Addendum to: ``On Veronese manifolds'' (J. Math. Soc. Japan 27 (1975), no. 3, 497-506), J. Math. Soc. Japan 30 (1978), no. 1, 73-74. MR 0514805 (58 #24135)
  • [11] H. Blaine Lawson Jr., Local rigidity theorems for minimal hypersurfaces, Ann. of Math. (2) 89 (1969), 187-197. MR 0238229 (38 #6505)
  • [12] H. Blaine Lawson Jr. and James Simons, On stable currents and their application to global problems in real and complex geometry, Ann. of Math. (2) 98 (1973), 427-450. MR 0324529 (48 #2881)
  • [13] Lei Ni and Burkhard Wilking, Manifolds with $ 1/4$-pinched flag curvature, Geom. Funct. Anal. 20 (2010), no. 2, 571-591. MR 2671287 (2012a:53051), https://doi.org/10.1007/s00039-010-0068-5
  • [14] Lei Ni and Baoqiang Wu, Complete manifolds with nonnegative curvature operator, Proc. Amer. Math. Soc. 135 (2007), no. 9, 3021-3028. MR 2511306 (2011e:53049), https://doi.org/10.1090/S0002-9939-06-08872-1
  • [15] Peter Petersen and Terence Tao, Classification of almost quarter-pinched manifolds, Proc. Amer. Math. Soc. 137 (2009), no. 7, 2437-2440. MR 2495279 (2010m:53046), https://doi.org/10.1090/S0002-9939-09-09802-5
  • [16] James Simons, Minimal varieties in riemannian manifolds, Ann. of Math. (2) 88 (1968), 62-105. MR 0233295 (38 #1617)
  • [17] Denis Sjerve, Homology spheres which are covered by spheres, J. London Math. Soc. (2) 6 (1973), 333-336. MR 0310895 (46 #9993)
  • [18] Yuan Long Xin, An application of integral currents to the vanishing theorems, Sci. Sinica Ser. A 27 (1984), no. 3, 233-241. MR 763966 (86b:49060)
  • [19] Hong-Wei Xu, Recent developments in differentiable sphere theorems, Fifth International Congress of Chinese Mathematicians. Part 1, 2, AMS/IP Stud. Adv. Math., 51, pt. 1, vol. 2, Amer. Math. Soc., Providence, RI, 2012, pp. 415-430. MR 2908084
  • [20] Hong-Wei Xu and Juan-Ru Gu, Geometric, topological and differentiable rigidity of submanifolds in space forms, Geom. Funct. Anal. 23 (2013), no. 5, 1684-1703. MR 3102915, https://doi.org/10.1007/s00039-013-0231-x
  • [21] H. W. Xu, F. Huang, and E. T. Zhao, Differentiable pinching theorems for submanifolds via Ricci flow, preprint, 2010.
  • [22] Shing Tung Yau, Submanifolds with constant mean curvature. I, II, Amer. J. Math. 96 (1974), 346-366; ibid. 97 (1975), 76-100. MR 0370443 (51 #6670)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 53C20, 53C24, 53C40

Retrieve articles in all journals with MSC (2010): 53C20, 53C24, 53C40


Additional Information

Juan-Ru Gu
Affiliation: Center of Mathematical Sciences, Zhejiang University, Hangzhou, 310027, People’s Republic of China
Email: gujr@cms.zju.edu.cn

Hong-Wei Xu
Affiliation: Center of Mathematical Sciences, Zhejiang University, Hangzhou, 310027, People’s Republic of China
Email: xuhw@cms.zju.edu.cn

DOI: https://doi.org/10.1090/proc/12908
Keywords: Submanifolds, sphere theorem, sectional curvature, Ricci flow, stable current
Received by editor(s): November 1, 2014
Published electronically: September 11, 2015
Additional Notes: This research was supported by the NSFC, Grant Nos. 11371315, 11301476, and 1153012; the trans5-CENTURY0 training Programme Foundation for Talents by the Ministry of Education of China; and the China Postdoctoral Science Foundation, Grant No. 2013T60582.
Communicated by: Lei Ni
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society